What is the nature of the emergence phenomenon when using intravenous or intramuscular ketamine for paediatric procedural sedation?

Treston, Greg, Bell, Anthony, Cardwell, Rob, Fincher, Gavin, Chand, Dip and Cashion, Geoff (2009) What is the nature of the emergence phenomenon when using intravenous or intramuscular ketamine for paediatric procedural sedation?. Emergency Medicine Australasia, 21 4: 315-322. doi:10.1111/j.1742-6723.2009.01203.x


Author Treston, Greg
Bell, Anthony
Cardwell, Rob
Fincher, Gavin
Chand, Dip
Cashion, Geoff
Title What is the nature of the emergence phenomenon when using intravenous or intramuscular ketamine for paediatric procedural sedation?
Journal name Emergency Medicine Australasia   Check publisher's open access policy
ISSN 1742-6731
1742-6723
Publication date 2009-08
Sub-type Article (original research)
DOI 10.1111/j.1742-6723.2009.01203.x
Volume 21
Issue 4
Start page 315
End page 322
Total pages 8
Place of publication Richmond, VIC, Australia
Publisher Wiley-Blackwell Publishing Asia
Language eng
Formatted abstract
Objective: Ketamine has become the drug most favoured by emergency physicians for sedation of children in the ED. Some emergency physicians do not use ketamine for paediatric procedural sedation (PPS) because of concern about emergence delirium on recovery. The present study set out to determine the true incidence and nature of this phenomenon.
Methods: Prospective data relating to any emergence agitation, crying, hallucinations, dreams, altered perceptions, delirium and necessary interventions were recorded in consecutive cases of ketamine PPS from March 2002 to June 2007, and analysed. Standard inclusion and exclusion criteria for the use of ketamine were followed.
Results: A total of 745 prospective data collection records were available for analysis over the 5 year period. Of all, 93 (12.5%) children cried on awakening when recovering from PPS, 291 (39%) experienced pleasant altered perceptions and 16 (2.1%) experienced what was called ‘emergence delirium’. None required any active treatment and all except one settled within 20 min. There was no evidence of an increased rate of nightmares on telephone follow up in the weeks post procedure.
Conclusion: The belief that ketamine, in the doses used for ED PPS, causes frequent emergence delirium is flawed. A pleasant emergence phenomenon is common, but is not distressing for the child, and has no long-term (up to 30 days) negative sequelae. Rarely, there is anxiety or distress on awakening from ketamine sedation, which settles spontaneously. This should not deter emergency physicians from using ketamine for PPS.
Keyword Emergence delirium
Emergence phenomenon
Paediatric
Procedural sedation
Q-Index Code C1
Q-Index Status Provisional Code
Institutional Status Non-UQ

Document type: Journal Article
Sub-type: Article (original research)
Collection: School of Medicine Publications
 
Versions
Version Filter Type
Citation counts: TR Web of Science Citation Count  Cited 7 times in Thomson Reuters Web of Science Article | Citations
Scopus Citation Count Cited 8 times in Scopus Article | Citations
Google Scholar Search Google Scholar
Created: Wed, 28 Mar 2012, 14:03:38 EST by System User on behalf of Anaesthesiology and Critical Care - PAH